warfarin and steroids

I am experiencing difficulties with warfarin mainly because of the steroids. At the moment I am being weaned of Azathioprin I am down to 50mg and I am on 5 mg of steroids one day and 10 the next. I had a massive bleed one month after taking the warfarin( I wrote about it at the time) and yesterday had a follow up appointment with the doctor who looked after me in the hospital. He told me that I had been dangerously ill and if my IRN went as high as 4 again I was likely to

bleed again in the same way which could lead to an operation to remove part of my bowel.

I am considering alternative drugs to Warfarin but I am told that whilst they are more stable than Warfarin there is not an antidote to them and like there is to warfarin.Has anyone experienced the same as me and has anyone gone onto the other drugs with steroids I would like some advice please.


7 Replies

  • Hello there, my husband was on Warfarin after a triple heart bypass & embolism on the lung. He has GPA and was on the usual raft of medications including steroids. He was blue lighted to hospital after a bleed in his abdomen. He was taken off the warfarin and now takes 75mg of aspirin daily and will continue to do so.

    Best wishes

  • thanks Nadin but I am not sure that is the route I can take Aspirin didn't thin my blood enough.


  • At least one of the new anticoagulants now has an antidote:



    I'm on sintrom (a relation of warfarin) alongside pred - if it does anything my INR falls! I do have it checked every month, more often if it is playing up as it does every so often. I was offered the "new" ones but said I'd wait until they'd had more experience with them.

  • Hi Ann,

    Why are you being taken off Azathioprine and left on steroids?

    Have they considered daily heparin injections ( clexane ). I nursed someone who was on them long term due to being too unstable on warfarin secondary to bowel issues.

  • Like Keyes (below) I am puzzled by the withdrawal of azathioprine as, if anything, it reduces the effect of the anticoagulants. Doses of 5/10mg of steroids should have little effect on the anticoagulant effect of warfarin. I'm not sure of any particular benefit of using Sinthrome, which is closely related to warfarin.

    The reason that warfarin is still widely used is because it is easily reversed if the INR goes too high. However Its effect on INR can be heavily influenced, up or down, by certain foodstuffs. So they recommend that you stick to a similar diet day by day - how boring.

    Heparin is an alternative but it is by injection, although you can self administer or give your partner a chance to get their own back by letting them do the injecting!

    Best wishes - John.

  • thanks everyone You have given me food for thought and it seems Warfarin is the one I will stick with. I am being weaned off Azathioprin and then steroids slowly . AF is the reason for the warfarin.

  • Hi Ann.

    I have Cryoglobulinemic Vasculitis,Hep C. ,Cirrhosis, Mononeuritis Multiplex. and Neuropathy. I've been treated with Rituximab infusions, Ive been on Prednisone for about 5 yrs, reduced to 10 mg a day for the past yr. I now have Diabetes and Osteoporosis a compression fracture and herniated disc.On Jan 4th I was finally approved for the Hep C.treatment Harvoni. In Dec I was diagnosed with a blood clot in my Portal Vein. (P.V.T.) At first my Hematologist was not going to treat me with blood thinners because the risk of bleeding was too high,as I also have varices along my esophagus.but after consulting with other Drs. decided to treat me with Tinzaperine, (Innohep) a type of Heparin. I researched all I could find on it and didn't find any info regarding steroids.but I'll definately ask my Drs. as I need to take this for 3 months.

    Can anyone explain why I would need blood thinners when my platelet counts have been low for yrs? I've asked the Dr but didn't really get an answer? Thanks


You may also like...